The Weird Condition That’s Making You Sick

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

87667219Your chances of having to endure a stay at the hospital increase as you age. And while you may be assured that your physical health is being monitored and cared for while surrounded by a team of experts and sophisticated medical equipment, the same might not be said about your mental health.

Hospital delirium—a condition that affects about one out of every five patients—is a serious concern for those trying to recover quickly from an illness. This condition causes severe confusion that can trigger anxiety and depression. And when that happens, it’s much harder to heal from a medical emergency. Hospital delirium results in longer hospital stays for patients and an increased financial burden for patients and hospitals alike.

Why does hospital delirium strike a patient? Basically, anything that gets in the way of your brain functioning normally can trigger a case of delirium. This could be the result of inflammation associated with the health emergency that has put a patient in the hospital in the first place. Delirium can be caused by hospital-acquired infections. It’s also triggered by anything that disrupts the normal functioning of your brain.

A common cause of disrupted brain function is the result of levels of a neurotransmitter called acetylcholine dropping too low. Acetylcholine is linked to blood sugar levels. When blood sugar decreases, so does acetylcholine. Now a situation is created where communication between different parts of the brain becomes disrupted.  Certain medications can also trigger a similar drop in neurotransmitter communication in the brain. This list includes drugs used to treat high blood pressure, allergies, and incontinence, as well as pain killers and sleeping pills.

While hospital delirium may sound frightening, the good news is that the condition is preventable.  Part of this prevention lies in the hands of family members. These are the people most likely to see a loved one throughout a hospital stay and subsequent recovery period. Research suggests that when family members consult with medical professionals about medication reactions, the risk for suffering from a bout of delirium can be decreased. Family members can also help to make sure a patient gets adequate sleep and that pain symptoms are being managed. A family member can notice right away if a patient is acting in an unusual way. Hospital officials can be alerted and other friends and loved ones can step in to encourage a patient to return to a more normal mental state.

Another way to reduce the onset of delirium is to make sure a patient gets up out of bed and goes for a walk. Exercise helps the brain to function normally. If this isn’t possible, try engaging a patient in card games, crosswords, or even simple conversation.

Not everyone is so lucky to have a support system around them during a hospital stay. For this reason, researchers have been working on a tool to predict which patients are most likely to suffer from a bout of delirium. The tool is called AWOL and it was tested in 374 patients. Patients who scored highest on the AWOL test were the most likely to develop delirium. The researchers hope that this diagnostic tool can help alert hospital staff for the need to take preventative measures in certain patients who are more susceptible to suffering from delirium.

Source(s) for Today’s Article:
Douglas ,V.C., et al., “The AWOL tool: Derivation and validation of a delirium prediction rule,” J Hosp Med. August 7, 2013.
“Quick Test May Help Prevent Hospital Delirium, Researchers Say,” HealthDay News for Better Living web site, Aug. 8, 2013; http://consumer.healthday.com/senior-citizen-information-31/misc-aging-news-10/quick-test-may-help-prevent-hospital-delirium-researchers-say-678997.html, last accessed Aug. 13, 2013. 

The Doctors Health Press e-Bulletin

Sign Up for the Latest Health News and Tips

Need more information, click here

Yes, I’m opting in for the FREE Doctors Health Press e-Bulletin:
Tags: , , ,